What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 31, 9:20 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 31, 9:20 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1020 PM EDT Tue Oct 31 2023
.SYNOPSIS...
A low pressure system and an associated cold front will move east
across the region tonight. High pressure will then build east
across the area on Wednesday and persist through the end of the
week.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
10:20 PM EDT Update...
The axis of a potent shortwave trough extended from near Toronto
to near Toledo and should traverse our CWA from NW to SE
through the predawn hours of Wednesday morning. Behind the
shortwave trough, a shortwave ridge embedded in NW'erly to
W'erly flow aloft should affect our region before another
shortwave trough traverses our region generally from west to
east Wednesday night. At the surface, an E'ward-moving cold
front appeared to be located just east of the I-77 corridor.
This front should exit the rest of our CWA by about midnight
tonight and be followed by a building ridge. However, a trough
will linger over/near Lake Erie through about midday Wednesday
due, in part, to the expansion of warm, lake-modified air.
Periods of showers, mainly in the form of snow, are expected
along and ahead of the surface cold front and ahead of the
shortwave trough's axis as low-level convergence/moist ascent
along the front release weak potential instability in the 0-1
km AGL layer and moist isentropic ascent aloft also occurs.
Bursts of heavy snow are expected at times along and ahead of
the front as model soundings indicate strong ascent will likely be
maximized in a cloudy and ~1 km deep DGZ at times through this
evening. Any snow accumulations with this activity should be 1 inch
or less and confined to locations several miles from ~56F Lake Erie
and farther inland. In addition, lake surface to 850 mb temp
differences near 20C, moderate to strong LICAPE, and lake-induced
EL's near 10kft to 20kft above lake level and a WSW'erly mean low-
level flow will allow steady to heavy lake-effect rain and/or snow
to continue to stream generally ENE'ward from Lake Erie ahead of the
front. Periodic lightning is expected as LICAPE remains at least 200
J/kg within the primary electrical charge separation zone.
Frictional surface convergence along the southern lakeshore will
continue to allow lake-effect precip (LEP) to skirt locations
along/near Lake Erie from northeastern Cuyahoga County through Erie
County, PA. Little or no snow accumulation is expected along/near
the shore of Lake Erie due to the expectation of a relatively-deep
surface-based melting layer.
Following the passage of the cold front, mean low-level flow
veers quickly to W'erly and then NW'erly as the aforementioned
lake- induced thermodynamics persist. The LEP band will shift
quickly S'ward across much of NE OH and NW PA late this evening
through the wee hours of Wednesday morning and evolve into
multiple bands as fetch decreases and the mean low-level flow
becomes essentially perpendicular to Lake Erie's major axis.
Precip type should remain a rain/snow mix over and immediately
downwind of Lake Erie with snow expected to be the predominant
precip type farther inland, especially south of I-90. Low-level
convergence along LEP banding should result in strong/maximized
ascent within a cloudy and ~0.5 km to 1 km deep DGZ at times.
Therefore, efficient and heavy snow production should happen at
times farther inland from Lake Erie and result in maximum
snowfall rates of 1-2" per hour. The Winter Weather Advisory is
now in effect until 10 AM EDT Wednesday for the primary
snowbelt, except the lakeshore zones of Erie County, PA and
Ashtabula County. Total snowfall of 3-6" is now expected where
the heaviest/most-persistent LES occurs, which should be focused
in the higher terrain of Geauga County due to upslope
enhancement and in/near southern Ashtabula County and western
Crawford County, PA, where an eventual upstream moisture
connection to Lake Huron is expected to be most-persistent.
Lesser snowfall totals around 1-3" are expected elsewhere in the
snowbelt, south of roughly I-90, and the bulk of snow
accumulation should occur this evening through daybreak
Wednesday morning. Overnight lows should settle into the mid
30's along/very near the Lake Erie shore and the mid 20's to
lower 30's elsewhere.
On Wednesday through Wednesday night, LEP is expected to
continue over/downwind of Lake Erie, in/near the snowbelt, and
shift gradually N'ward as the mean low-level flow backs from
NW'erly toward SW'erly, low-level moisture remains sufficient,
and lake surface to 850 mb temp differences of ~20C persist, yet
LICAPE and LI EL's decrease via a lowering subsidence inversion. A
mix of rain/snow is expected along/very near the lakeshore while wet
snow should remain the predominant precip type farther inland,
especially through mid- morning Wednesday and again during Wednesday
evening through the overnight hours. Motorists will need to be aware
of rapidly-changing conditions within these LES bands for low
visibility and a quick coating on area roadways possible. Fair
weather is expected outside the LEP. High temperatures should reach
the upper 30's to lower 40's on Wednesday. Low temperatures should
reach the 20's to lower 30's overnight Wednesday night as lingering
LEP, mainly in the form of snow, gradually retreats N'ward across
far-NE OH and NW PA. Any additional snow accumulations during the
day on Wednesday through Wednesday night should be a coating to 2"
at most.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Quiet weather for this period. The flow will be going zonal allowing
for a moderating trend. Lake effect may still clip the PA lakeshore
early Thursday, but will generally be lifting out over the lake and
towards western NY by then. A flat shortwave will zip by Thursday
night, bringing some passing clouds. A cold front drifts towards us
from the northwest Friday night but is not expected to get close
enough to affect our weather yet. Highs in the 40s on Thursday
moderate to closer to normal in the 50s on Friday. Lows ranging from
about 30 to 38 Thursday night moderate into the 40s for Friday
night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Generally quiet weather continues through this weekend before a more
substantial low pressure brings our next potential for more
widespread precip Monday into Tuesday. A front will be nearly
stationary across the Great Lakes through the weekend, unlikely to
push into our area due to a generally zonal flow aloft and surface
high pressure over the southern/eastern U.S. With that said, have
some low POPs Saturday night into Sunday as a shortwave riding by to
our north may push the front close enough to bring some light rain
showers. Otherwise, POPs for rain ramp up more notably later Monday
through Tuesday as models are in agreement that a larger trough will
eject out of the west, sparking low pressure development with this
low lifting into the Great Lakes. Quiet a bit of spread in where
this low goes and how strong it gets, but a period of wet and
perhaps breezy weather appears likely. Temperatures will moderate to
a bit milder than average for this weekend and trend back to cooler
than normal behind the low pressure next week.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
A surface cold front was located near the longitude of KMFD at
00Z/Wed. This front will continue moving E'ward and should exit
the rest of our region by ~04Z/Wed. Behind the front, a ridge
builds gradually from the central Great Plains and south-central
U.S. as a trough lingers over/near Lake Erie through ~18Z/Wed.
SW'erly regional surface winds around 5 to 10 knots ahead of the
front veer to W'erly to NW'erly around 5 to 15 knots behind the
front. The post-front surface winds should gust up to 20 knots
or so at times.
Scattered to widespread low clouds are expected through the TAF
period. Any resulting ceilings are expected to be primarily in
the MVFR range, but periodic IFR ceilings are possible. Periods
of light to moderate precip, in the form of a rain/snow mix or
just snow, are expected along and ahead of the front. In
addition, lake-effect rain and/or snow will continue to stream
generally ENE'ward from Lake Erie and skirt the lakeshore from
near KBKL through KERI and vicinity. Behind the front, the lake-
effect rain and/or snow will primarily stream SE'ward from Lake
Erie through the end of the TAF period. The best chance for a
rain/snow mix exists along and within several miles of Lake
Erie, while snow will be the predominant precip type elsewhere,
especially through ~14Z/Wed. Visibility will range between MVFR
and LIFR in precip.
Outlook...Scattered lake-effect rain and/or snow showers with non-
VFR are possible Wednesday evening into Thursday morning in NE
OH and NW PA. Scattered rain showers with non-VFR are possible
this weekend.
&&
.MARINE...
A potent surface trough will drop across Lake Erie between about 6
PM and Midnight tonight. This trough will focus a band of lake
effect showers and thunderstorms, especially east of Vermilion.
Conditions favor a chance for waterspouts with this band of
precipitation and have a brief forecast mention. Behind the trough
passage, strong cold air advection over the warm waters will support
15 to 25 knot north-northwest winds over the lake overnight tonight
into Wednesday morning. This will bring the latest round of Small
Craft Advisories for most of our nearshore waters beginning later
this evening, dropping off gradually on Wednesday as winds decrease
and waves subside. Winds and waves will take longest to come down
over the central basin. After a brief lull later Wednesday, winds
will become brisk out of the southwest Wednesday night through
Friday night with 15 to 25 knots common over the lake. These winds
will largely be parallel to the coast or offshore so it's unclear if
we'll need additional Small Craft Advisories in this window
(greatest risk appears to be east of Eastlake, OH), though waves
will build to 5 to 8 feet over the open waters in the central and
especially eastern basin. A generally quieter period of marine
conditions appears likely Saturday and Sunday. Low pressure will
track through the region Monday into Tuesday, potentially resulting
in the next period of rougher marine conditions on the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EDT Wednesday for
OHZ011>014.
PA...Winter Weather Advisory until 10 AM EDT Wednesday for PAZ002-
003.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for LEZ143-144-
148.
Small Craft Advisory until 4 PM EDT Wednesday for LEZ145>147.
&&
SYNOPSIS...Kahn
NEAR TERM...Jaszka/Kahn
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Jaszka
MARINE...SullivanHazardous weather outlook, Oct 31, 8:18 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
918 PM EDT Tue Oct 31 2023
LEZ142>144-162>164-OHZ003-006>010-017>020-027>033-036>038-047-089-
PAZ001-020130-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-
Seneca-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
918 PM EDT Tue Oct 31 2023
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-PAZ002-003-020130-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Southern Erie-Crawford-
918 PM EDT Tue Oct 31 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ021>023-020130-
Summit-Portage-Trumbull-
918 PM EDT Tue Oct 31 2023
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Lake effect snow is expected tonight into Wednesday morning with
snow accumulations of around 2 to 3 inches. Snowfall rates may reach
one inch per hour at times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-145>149-165>169-020130-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
918 PM EDT Tue Oct 31 2023
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
There is a chance for waterspouts tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 31, 9:15 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1015 PM EDT Tue Oct 31 2023
OHZ012-013-010345-
Geauga OH-Lake OH-
1015 PM EDT Tue Oct 31 2023
...An intense lake effect snow band will affect northern Geauga and
Lake Counties Until 1145 PM EDT....
At 1012 PM EDT, radar indicated an intense lake effect snow band
along a line extending from near Euclid to near Painesville, moving
east at 10 mph.
HAZARDS INCLUDE...
Wind gusts to 30 mph...
Visibility rapidly dropping below a half mile...
Locations impacted include...
Painesville, Willowick, Chardon, Fairport Harbor, Euclid, Mentor,
Willoughby, Eastlake, Madison, Perry, Timberlake, Lakeline,
Wickliffe, Richmond Heights, Willoughby Hills, Highland Heights,
Mentor-On-The-Lake, Kirtland, Mayfield, and Gates Mills.
Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.
LAT...LON 4181 8100 4156 8101 4157 8149 4164 8149
4172 8137 4176 8129 4176 8124 4183 8109
4185 8101
TIME...MOT...LOC 0212Z 273DEG 8KT 4163 8158 4168 8122
&&
ODOT DMS 314, 315, 326, 330, 331, and 332.
MainesSpecial weather statement, Oct 31, 11:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1206 AM EDT Wed Nov 1 2023
OHZ009>014-089-PAZ001>003-010530-
Geauga OH-Erie OH-Lake OH-Ashtabula Lakeshore OH-Lorain OH-
Cuyahoga OH-Ashtabula Inland OH-Northern Erie PA-Southern Erie PA-
Crawford PA-
1206 AM EDT Wed Nov 1 2023
...An intense lake effect snow band will affect Erie...central
Geauga...Cuyahoga...Lake...northern Lorain...Ashtabula...Erie and
northern Crawford Counties Until 130 AM EDT....
At 1205 AM EDT, radar indicated an intense lake effect snow band
along a line extending from near Northwest Harborcreek to Western
Vermilion, moving southeast at 5 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...
Locations impacted include...
Cleveland, Erie, Lorain, Elyria, Painesville, Ashtabula, Willowick,
Conneaut, Western Vermilion, Vermilion, Chardon, Fairport Harbor,
Geneva-On-The-Lake, Parma, Lakewood, Euclid, Mentor, Cleveland
Heights, Strongsville, and Westlake.
Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.
LAT...LON 4201 7976 4199 7961 4183 7962 4122 8234
4128 8234 4129 8239 4143 8236 4152 8202
4148 8189 4150 8171 4176 8129 4203 8034
4214 8009 4214 8014 4217 8012 4215 8006
4227 7977
TIME...MOT...LOC 0405Z 318DEG 5KT 4211 7998 4139 8237
&&
ODOT DMS 302, 303, 304, 307, 308, 309, 310, 311, 312, 313, 314, 315,
319, 320, 321, 322, 323, 324, 326, 328, 329, 330, 331, and 332.
Saunders